Local convergence of Newton's method using Kantorovich convex majorants

Authors

  • Ioannis K. Argyros Cameron University

Keywords:

Newton's method, Banach space, Kantorovich's majorants, convex function, local/semilocal convergence, Fréchet-derivative, radius of convergence

Abstract

We are concerned with the problem of approximating a solution of an operator equation using Newton's method. Recently in the elegant work by Ferreira and Svaiter [6] a semilocal convergence analysis was provided which makes clear the relationship of the majorant function with the operator involved. However these results cannot provide information about the local convergence of Newton's method in their present form. Here we have rectified this problem by using two flexible majorant functions. The radius of convergence is also found. Finally, under the same computational cost, we show that our radius of convergence is larger, and the error estimates on the distances involved is finer than the corresponding ones [1], [11]-[13].

Downloads

Download data is not yet available.

References

J. Appel, E. De Pascale, J.V. Lysenko and P.P. Zabrejko, New results on Newton--Kantorovich approximations with applications to nonlinear integral equations, Numer. Funct. Anal. and Optimiz., 18, pp. 1-17, 1997, https://doi.org/10.1080/01630569708816744

I.K. Argyros, On the Newton-Kantorovich hypothesis for solving equations, J. Comput. Appl. Math., 169, pp. 315-332, 2004, https://doi.org/10.1016/j.cam.2004.01.029

I.K. Argyros, A unifying local-semilocal convergence analysis and applications for two-point Newton-like methods in Banach space, J. Math. Anal. and Appl., 298, pp. 374-397, 2004, https://doi.org/10.1016/j.jmaa.2004.04.008

I.K. Argyros, Computational theory of iterative methods, Studies in Computational Mathematics, 15, Elsevier, 2007, New York, U.S.A.

I.K. Argyros, On the convergence of the Secant method under the gamma condition, Cent. Eur. J. Math., 5, pp. 205-214, 2007, https://doi.org/10.2478/s11533-007-0007-3

O.P. Ferreira and B.F. Svaiter , Kantorovich's majorants principle for Newton's method, Comput. Optim. and Appl., 2007, in press.

J.M. Gutiérrez, M.A. Hernánadez and M.A. Salanova, Accessibility of solutions by Newton's method, Inter. J. Comput. Math., 57, pp. 239-247, 1995, https://doi.org/10.1080/00207169508804427

L.V. Kantorovich and G.P. Akilov, Functional analysis in normed spaces, Pergamon Press, Oxford, 1982.

Y. Nesterov and A. Nemirovskii, Interior-point polynomial algorithms in convex programming, SIAM Studies in Appl. Math., 13, Philadelphia, PA, 1994.

F.A. Potra, The Kantorovich theorem and interior point methods, Mathematical Programming, 102, pp. 47-50, 2005, https://doi.org/10.1007/s10107-003-0501-8

W.C. Rheinboldt, An adaptive continuation process for solving systems of nonlinear equations, Banach Center Publ., 3, pp. 129-142, 1975, https://doi.org/10.4064/-3-1-129-142

S. Smale, Newton method estimates from data at one point. The merging of disciplines: new directions in pure, applied and computational mathematics, (R. Ewing, K. Gross, C. Martin, eds), Springer-Verlag, New York, pp. 185-196, 1986, https://doi.org/10.1007/978-1-4612-4984-9_13

X. Wang, Convergence on Newton's method and inverse function theorem in Banach space, Math. Comput., 68, pp. 169-186, 1999, https://doi.org/10.1090/s0025-5718-99-00999-0

T.J. Ypma, Local convergence of inexact Newton Methods, SIAM J. Numer. Anal., 21, pp. 583-590, 1984, https://doi.org/10.1137/0721040

Downloads

Published

2010-08-01

How to Cite

Argyros, I. K. (2010). Local convergence of Newton’s method using Kantorovich convex majorants. Rev. Anal. Numér. Théor. Approx., 39(2), 97–106. Retrieved from https://ictp.acad.ro/jnaat/journal/article/view/2010-vol39-no2-art1

Issue

Section

Articles